Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Extremal problems and symmetrization
for plane ring domains


Authors: A. Yu. Solynin and M. Vuorinen
Journal: Trans. Amer. Math. Soc. 348 (1996), 4095-4112
MSC (1991): Primary 30C85; Secondary 31A15
DOI: https://doi.org/10.1090/S0002-9947-96-01546-2
MathSciNet review: 1333399
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that Teichmüller's classical lower bound for the capacity of a ring domain, obtained by circular symmetrization, can be replaced by an explicit one which is almost always better. The proof is based on a duplication formula for the solution of an associated extremal problem. Some inequalities are obtained for conformal invariants.


References [Enhancements On Off] (What's this?)

  • [A] L. V. Ahlfors, Lectures on Quasiconformal Mappings, Van Nostrand, 1966. MR 34:336
  • [B] A. Baernstein II, Some topics in symmetrization, Harmonic Analysis and Partial Differential Equations, ed. by J. Garcia-Cuerra, Lecture Notes in Math. 1384 (1989), 111-123. MR 90h:26022
  • [Bat] Bateman Manuscript Project, Higher Transcendental Functions (A. Erdelyi, ed.), vol. 2, 1955. MR 16:586c
  • [D] V. N. Dubinin, Symmetrization in geometric theory of functions (Russian), Uspehi Mat. Nauk 49 (1994), 3-76. CMP 95:05
  • [F] J. Ferrand, Conformal capacities and extremal metrics, Manuscript, January 1994.
  • [FC] H. E. Fettis and J. C. Caslin, A Table of the Complete Elliptic Integral of the First Kind for Complex Values of the Modulus, Wright--Patterson Air Force Base, Ohio, Aerospace Research Laboratories, Office of Aerospace Research, U.S. Air Force, 1969. MR 40:6725
  • [GS] F. P. Gardiner and D. P. Sullivan, Symmetric structures on a closed curve, Amer. J. Math. 114 (1992), 683-736. CMP 92:16
  • [G] F. W. Gehring, Symmetrization of rings in space, Trans. Amer. Math. Soc. 101 (1961), 499--519. MR 24:A2677
  • [HLM] D. A. Herron, Xianyang Liu, and D. Minda, Ring domains with separating circles or separating annuli, J. Analyse Math. 53 (1989), 233--252. MR 91i:30018
  • [J1] J. Jenkins, Univalent functions and conformal mapping, Ergebnisse der Math. Vol. 18, Corrected ed., Springer-Verlag, Berlin--Heidelberg--New York, 1965.
  • [J2] J. Jenkins, On metrics defined by modules, Pacific J. Math. (to appear).
  • [K] G. V. Kuz$^\prime $mina, Moduli of Families of Curves and Quadratic Differentials, Proc. Steklov Institute of Math., 1982, Issue 1 (Russian original: Tom 139, 1980). MR 84j:30038b
  • [LV] O. Lehto and K. I. Virtanen, Quasiconformal Mappings in the Plane, Die Grundlehren der math. Wissenschaften, 2nd ed., vol. 126, Springer--Verlag, Berlin--Heidelberg--New York, 1973. MR 49:9202
  • [S] M. Schiffer, On the modulus of doubly--connected domains, Quart. J. Math. Oxford Ser. 17 (1946), 197--213. MR 8:325b
  • [SO1] A. Yu. Solynin, On the extremal decompositions of the plane or disk on two nonoverlapping domains (Russian), Kuban University, Krasnodar, 1984, Deponirovano in VINITI, N7800, 16p.
  • [SO2] A. Yu. Solynin, Moduli of doubly connected domains and conformally invariant metrics (Russian), Zap. Nautchn. Semin. LOMI, Tom 196, 1991, pp. (122--131). MR 93e:30016
  • [SO3] A. Yu. Solynin, The solution of an isoperimetric problem of Polya--Szegö (Russian), vol. 168, Zap. Nauchn. Sem. LOMI, 1988, pp. 140--154. MR 90h:30059
  • [T] O. Teichmüller, Untersuchungen über konforme und quasikonforme Abbildung, Deutsche Math. 3 (1938), 621--678.
  • [TS] M. Tsuji, Potential Theory in Modern Function Theory, 2nd ed., Chelsea Publishing Co., New York, 1975. MR 54:2990
  • [V1] M. Vuorinen, Conformal Geometry and Quasiregular Mappings, Lecture Notes in Math., vol. 1319, Springer-Verlag, 1988. MR 89k:30021
  • [V2] M. Vuorinen, Conformally Invariant Extremal Problems and Quasiconformal Mappings, Quarterly J. Math. Oxford (2) 43 (1992), 501--514. MR 93i:30020

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 30C85, 31A15

Retrieve articles in all journals with MSC (1991): 30C85, 31A15


Additional Information

A. Yu. Solynin
Affiliation: Steklov Institute, Fontanka 27, St. Petersburg 191011, Russia
Email: solynin@pdmi.ras.ru FAX: 007-812-3105377

M. Vuorinen
Affiliation: University of Helsinki, FIN-00100 Helsinki, Finland
Email: vuorinen@csc.fi FAX: 358-0-1913213

DOI: https://doi.org/10.1090/S0002-9947-96-01546-2
Received by editor(s): November 18, 1994
Received by editor(s) in revised form: May 2, 1995
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society